Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 4, NWS Midland/Odessa, TX

May 14, 2010Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 14, 2010, 1:24 PM CDT for Martin County, Midland County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 1:24 PM CDT (18:24 UTC)
Expired
May 14, 2010, 2:00 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:45 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WFUS54 KMAF 141824
TORMAF
TXC317-329-141900-
/O.NEW.KMAF.TO.W.0004.100514T1824Z-100514T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MARTIN COUNTY IN WEST TEXAS...
  NORTH CENTRAL MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 200 PM CDT

* AT 123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MIDLAND...
  MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDLAND...
  COURTNEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3234 10217 3221 10174 3192 10208 3197 10223
TIME...MOT...LOC 1824Z 219DEG 18KT 3198 10210

$$
2 follow-up statements
679 
WWUS54 KMAF 141835
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT FRI MAY 14 2010

TXC317-329-141900-
/O.CON.KMAF.TO.W.0004.000000T0000Z-100514T1900Z/
MARTIN TX-MIDLAND TX-
135 PM CDT FRI MAY 14 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR NORTH
CENTRAL MIDLAND AND SOUTHERN MARTIN COUNTIES...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A DEVELOPING TORNADO.  THE TORNADO WAS DEVELOPING OVER 
SOUTHWEST MIDLAND...JUST NORTH OF BUSINESS I-20. THE TORNADO WAS 
MOVING NORTH AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...THE CITY OF MIDLAND 
AND EXTREME SOUTHWESTERN MARTIN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. IF YOU WAIT TO SEE OR HEAR
IT COMING... IT MAY BE TOO LATE TO GET TO A SAFE PLACE. TAKE COVER
NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3234 10217 3221 10174 3192 10208 3197 10223
TIME...MOT...LOC 1833Z 183DEG 24KT 3204 10212

$$


05
222 
WWUS54 KMAF 141854
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT FRI MAY 14 2010

TXC317-329-141903-
/O.EXP.KMAF.TO.W.0004.000000T0000Z-100514T1900Z/
MARTIN TX-MIDLAND TX-
154 PM CDT FRI MAY 14 2010

...THE TORNADO WARNING FOR NORTH CENTRAL MIDLAND AND SOUTHERN MARTIN
COUNTIES WILL EXPIRE AT 200 PM CDT...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED. THEREFORE
THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3234 10217 3221 10174 3192 10208 3197 10223
TIME...MOT...LOC 1853Z 183DEG 24KT 3208 10206

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 12:05 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 14, 12:05 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1205 PM CDT FRI MAY 14 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW. ALSO...WILL DO A QUICK UPDATE AT
18Z TO FRESHEN UP THE GRIDS...AND REMOVE WATCH 169.

&&

.AVIATION...

12Z KMAF RAOB SHOWS A VERY MOIST AMS IN PLACE...AND THE PUMP IS
PRIMED. CONVECTION WILL LIKELY INITIATE OUT WEST...WHERE BETTER
INSTABILITY/DIFFERENTIAL HEATING LIES. IN THE EAST...LIFR CIGS AT
KHOB CONTINUE TO SLOWLY IMPROVE...WHILE CIGS ELSEWHERE RANGE FROM
MVFR-VFR. LATEST MODELS SUGGEST BEST CONVECTIVE CHANCES ALL
TERMINALS WILL BE THIS EVENING...W/WV IMAGERY SHOWING MULTIPLE
SHORTWAVES MOVING UP FROM THE SW. OTHERWISE...WINDS ARE PROGGED VEER
LATE IN THE FORECAST PD AND ERODE THE STRATUS DECK...BUT NOT
BEFORE A FEW HRS OF LIFR/VLIFR CIGS OVERNIGHT AT KMAF/KHOB.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, May 14, 1:21 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT FRI MAY 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CDT FRI MAY 14 2010 /1221 PM MDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...MANY SEVERE.
LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREATS.  A
TORNADO WATCH IS IN EFFECT UNTIL 8 PM CDT...OR 7 PM MDT...FOR ALL OF
SOUTHEAST NEW MEXICO...THE TRANS PECOS...PORTIONS OF THE WESTERN LOW
ROLLING PLAINS...AND PERMIAN BASIN.  HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO ALONG AND EAST OF A CARLSBAD...TO PECOS...TO
SANDERSON LINE.  LARGE HAIL WILL BE THE MAIN THREAT.  HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE WITH
THESE STORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS
WEST TEXAS ALONG AND EAST OF A LAMESA TO MIDLAND TO BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD ACTIVATE FOR
SEVERE WEATHER THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 14, 10:55 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CDT FRI MAY 14 2010

NMZ028-033-141645-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
955 AM MDT FRI MAY 14 2010

...STRONG THUNDERSTORMS ACROSS NORTHEAST EDDY COUNTY AND WEST
CENTRAL LEA COUNTY THROUGH NOON MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND FREQUENT LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&
Special weather statement, May 14, 12:57 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT FRI MAY 14 2010

TXZ062-141830-
MIDLAND-
1257 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING MIDLAND COUNTY UNTIL 130 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
SOUTHWEST OF MIDLAND AT 1256 PM CDT...MOVING NORTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:46 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 14, 12:52 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler68 min
May 14, 12:57 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin63 min
May 14, 1:04 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland56 min
May 14, 1:07 PM CDTTornado WarningMAFAndrews, Ector, Winkler38 min
May 14, 1:11 PM CDTTornado WarningMAFAndrews, Ector34 min
May 14, 1:17 PM CDTTornado WarningMAFGlasscock, Howard, Mitchell17 min
May 14, 1:18 PM CDTFlash Flood WarningMAFMidland6 hr
May 14, 1:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector62 min
May 14, 1:44 PM CDTTornado WarningMAFMidland31 min
May 14, 1:46 PM CDTTornado WarningMAFWinkler29 min
May 14, 1:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Glasscock, Howard, Martin, Midland65 min
May 14, 2:13 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 14, 2:20 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler55 min
May 14, 2:30 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
May 14, 2:40 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin35 min
May 14, 2:40 PM CDTTornado WarningMAFAndrews, Ector, Martin, Midland35 min
May 14, 2:43 PM CDTTornado WarningMAFGlasscock, Howard, Martin, Midland32 min
May 14, 3:02 PM CDTTornado WarningMAFGlasscock, Howard28 min
May 14, 3:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler60 min
May 14, 3:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland54 min
May 14, 3:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell60 min
May 14, 3:35 PM CDTFlash Flood WarningMAFHoward3 hr
May 14, 3:42 PM CDTSevere Thunderstorm WarningMAFMitchell63 min
May 14, 4:08 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Martin, Midland, Upton52 min
May 14, 4:26 PM CDTSevere Thunderstorm WarningMAFHoward, Martin30 min
May 14, 4:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton, Ward64 min
May 14, 5:07 PM CDTFlash Flood WarningMAFMartin3 hr
May 14, 5:16 PM CDTFlash Flood WatchMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 5 more35 hr
May 14, 5:18 PM CDTTornado WarningMAFCrane, Pecos, Upton, Ward27 min
May 14, 5:34 PM CDTAreal Flood AdvisoryMAFCrane, Midland, Upton3 hr
May 14, 5:47 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton58 min
May 14, 6:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton59 min
May 14, 6:02 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
May 14, 6:12 PM CDTTornado WarningMAFReagan33 min
May 14, 6:44 PM CDTTornado WarningMAFReagan31 min
May 14, 6:59 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reagan, Upton61 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.